New Mexico, 2008

Damaging Wind in New Mexico, June 16, 2008

June 16, 2008 · NWS ABQ · 1 event in 1 county or zone

A sharp dry line over eastern New Mexico helped focus thunderstorm development on the evening of the 10th. One thunderstorm near Melrose turned severe and produced strong wind gusts at the Melrose Bombing Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A sharp dry line over eastern New Mexico helped focus thunderstorm development on the evening of the 10th. One thunderstorm near Melrose turned severe and produced strong wind gusts at the Melrose Bombing Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 1:55 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 1:55 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT MON JUN 16 2008

.DISCUSSION...
19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY DRAPED FROM SOUTH TO
NORTH ACROSS THE E PLAINS. DEWPOINTS HAVE RISEN SUBSTANTIALLY THROUGH
THE MORNING AND EARLY AFTERNOON FROM THE 20S TO THE 50S IN MANY
AREAS EAST OF THE CENTRAL MTN CHAIN. RUC13 ANALYSIS SHOWS A SURFACE
CONVERGENCE ZONE FROM RATON SOUTH TO VEGAS...CLINES CORNERS...AND
CORONA. SHOWERS AND EVEN A STRONG STORM OR TWO HAVE FIRED ALONG THIS
BOUNDARY IN MORA AND COLFAX COUNTIES. EXPECT CONVECTION TO CONTINUE
STRENGTHENING AND EXPANDING IN AREAL COVERAGE THROUGH EARLY THIS
EVENING WITH A FEW SEVERE STORMS POSSIBLE OVER THE NE CORNER. VIS
SATELLITE IMAGERY INDICATES A HEALTHY CU FIELD DEVELOPING OVER THE
GILA AS WELL WHERE A DRY LIGHTNING STRIKE OR TWO IS POSSIBLE THROUGH
SUNSET.

NO MAJOR CHANGES MADE TO FORECAST PACKAGE TODAY. 12Z GFS SOLN POORLY
INITIALIZED WITH REGARD TO SURFACE MOISTURE SURGE IN THE E PLAINS...
AND THIS HAS CONTINUED WITH CURRENT CONVERGENCE ZONE AND PRECIP FIELD.
FAVORING THE 12Z NAM WITH SUPPORT FROM LATEST RUC13/12Z UKMET/ECMWF.
CONTINUED THE TREND OF RAISING POPS DURING THE LATE AFT-EARLY EVE
PERIODS THRU WEDNESDAY EVE OVER THE NE. METMOS GUIDANCE BACKED OFF
ON EAST CANYON WINDS FOR TONIGHT AT KABQ HOWEVER MOISTURE WILL STILL
LIKELY SLOSH INTO THE VALLEY EARLY BEFORE MIXING OUT LATE MORNING.
IT APPEARS THE BETTER EVENT WILL COME WEDNESDAY MORNING. THE AMOUNT
OF LOW LEVEL MOISTURE MAKING IT INTO THE VALLEY WILL BE CRITICAL
TO ANY CONVECTION FIRING IN THE CENTRAL VALLEY AND WESTERN MTNS ON
WEDNESDAY.

A PERSISTENCE PATTERN WILL HOLD INTO THE WEEKEND AS THE UPPER RIDGE
WOBBLES OVER NORTHERN OLD MEXICO AND SURFACE FRONTAL BOUNDARIES SLOSH
IN AND OUT OF THE EAST. MODELS ARE HINTING AT A STRONG MCS FRIDAY...
HOWEVER WILL HOLD OFF ON RAISING POPS AT THIS TIME. LONG RANGE GUIDANCE
CONTINUES TO SHOW A TROUGH MOVING INTO THE PACIFIC NW. THIS WILL LIKELY
SQUASH THE RIDGE EASTWARD INTO THE SOUTHERN PLAINS STATES AND RESULT
IN A DOWNTICK IN AFTERNOON CONVECTION FOR EARLY NEXT WEEK.

GUYER

&&

.AVIATION...
ISOLATED HIGH BASED SHOWERS AND SOME DRIER STORMS WILL AFFECT
WESTERN AND CENTRAL AREAS THROUGH THE REST OF THE AFTERNOON INTO THE
EARLY EVENING. GUSTY OUTFLOW WINDS WILL BE THE MAIN CONCERN THERE. A
REPEAT IS EXPECTED ON TUESDAY AFTERNOON ACROSS THE WEST. EASTERN
AREAS WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS. SOME WILL BE
SIGNIFICANT AND PRODUCE SHORT DURATION IFR CONDITIONS FAVORING THE
NORTHEAST PLAINS. A LARGER AREA OF SHORT DURATION IFR CONDITIONS
ASSOCIATED WITH THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
PLAINS ON TUESDAY. OVERNIGHT...MVFR AND LOCALIZED IFR CONDITIONS
ARE EXPECTED TO DEVELOP AND LAST THROUGH MOST OF TUESDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
SIMILAR WEATHER PATTERN EXPECTED THROUGH MUCH OF THE WORK WEEK.
UPPER HIGH WILL REMAIN CENTERED OVER FAR NORTHERN MEXICO...SE AZ AND
THE BOOTHEEL REGION. ABUNDANT LOW LEVEL MOISTURE WILL SLOSH BACK AND
FORTH UNDERNEATH THIS UPPER HIGH AND SOME MEAGER MID LEVEL MOISTURE
WILL TRY TO ADVECT IN FROM MEXICO AROUND IT. MAIN THUNDERSTORM FOCUS THE
NEXT FEW DAYS WILL BE ACROSS THE EAST WITH WETTER STORMS ACROSS THE
EASTERN HALF AND DRIER STORMS ACROSS THE WESTERN HALF. AS OF NOW
WILL CONTINUE WITH LAL 2 ACROSS PORTIONS OF THE WEST FAVORING THE
CONTINENTAL DIVIDE AND LAL 3 ACROSS THE CENTRAL MOUNTAINS. SOME OF
THE STORMS WITHIN THE CENTRAL MOUNTAINS WILL BE A MIXTURE OF WET AND
DRY BUT PROBABLY MORE WET THAN DRY. ESPECIALLY ON TUESDAY.

MODELS ARE IN FAIR AGREEMENT WITH DRYING THE WEST OUT ON THURSDAY
WHILE KEEPING LIMITED THUNDERSTORMS ACROSS THE EASTERN HALF.
POSSIBILITY OF REINFORCING MOISTURE...VIA A BACK DOOR FRONT ON
FRIDAY WHICH COULD INCREASE THUNDERSTORM COVERAGE AREAWIDE.

ABOVE NORMAL TEMPERATURES WILL REMAIN THROUGH THE WEEK WITH PRETTY
SIGNIFICANT INSTABILITY. THIS MEANS THAT HAINES INDEX VALUES WILL
RANGE BETWEEN A 5 AND 6 ACROSS THE WESTERN HALF. SURFACE HUMIDITY
VALUES WILL BE THE LOWEST ACROSS THE WEST WITH POOR TO MODERATE RH
RECOVERIES. EASTERN AREAS WILL SEE HIGHER HUMIDITY AND MODERATE TO
EXCELLENT RECOVERIES. THE MOST SIGNIFICANT WIND WILL BE ASSOCIATED
WITH SHOWERS AND THUNDERSTORMS HOWEVER TERRAIN DRIVEN THERMALS COULD
PROVIDE GUSTS INTO THE MID 20S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  95  56  94 /   0   0   0   0
GALLUP..........................  48  92  48  91 /   0   0   0   0
GRANTS..........................  48  93  50  91 /   0   5   5   5
GLENWOOD........................  59  97  58  97 /   0   5   5   0
CHAMA...........................  42  83  42  82 /   0   5   5   5
LOS ALAMOS......................  56  86  55  86 /   0   5  10  10
RED RIVER.......................  41  77  41  77 /   5   5  10  20
TAOS............................  45  88  46  89 /   5   5   5  10
SANTA FE........................  57  91  55  90 /   5   5  10  10
SANTA FE AIRPORT................  59  93  57  92 /   0   5   5  10
ESPANOLA........................  52  95  51  94 /   0   5   5  10
ALBUQUERQUE HEIGHTS.............  67  96  66  95 /   5   5   5   5
ALBUQUERQUE VALLEY..............  61  98  63  98 /   0   5   5   5
ALBUQUERQUE FOOTHILLS...........  65  94  62  92 /   0   5   5   5
ALBUQUERQUE WEST MESA...........  62  97  63  97 /   0   5   5   5
SOCORRO.........................  61  98  61  97 /   0   5   0   5
SANDIA PARK/CEDAR CREST.........  54  86  51  86 /   0  10   5   5
MORIARTY/ESTANCIA...............  55  91  54  90 /   0  10   5  10
CARRIZOZO.......................  61  95  61  95 /   0   5   5  10
RUIDOSO.........................  53  87  53  86 /   0  10  10  20
RATON...........................  54  90  50  89 /  40  40  20  30
LAS VEGAS.......................  55  89  51  89 /  20  20  20  30
ROY.............................  59  88  59  88 /  30  40  20  30
CLAYTON.........................  60  87  61  86 /  40  50  30  30
SANTA ROSA......................  61  93  61  93 /  20  30  20  20
TUCUMCARI.......................  65  95  66  95 /  20  40  40  20
FORT SUMNER.....................  65  95  65  97 /  10  20  30  10
CLOVIS..........................  64  93  64  93 /  20  10  40  10
PORTALES........................  63  95  64  95 /  10  10  40  10
ROSWELL.........................  69 101  70 100 /   5   5  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jun 16, 2:11 PM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT MON JUN 16 2008

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
311 PM MDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST CORNER OF THE STATE...GENERALLY ALONG
AND NORTHEAST OF A RATON TO LAS VEGAS TO CLOVIS LINE. THE PRIMARY
THREATS WILL BE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AS
WELL AS LOCALLY HEAVY RAINS...ALTHOUGH AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

MEANWHILE...A FEW DRY THUNDERSTORMS OVER THE UPPER GILA REGION MAY
PRODUCE GUSTY WINDS UP TO 45 OR 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN
WILL BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE ON TUESDAY...AND
NORTHEAST OF A RATON TO CLOVIS LINE WEDNESDAY.

ADDITIONALLY...DRY THUNDERSTORMS WILL DEVELOP IN THE SOUTHWEST AND
WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TUESDAY
AND WEDNESDAY...WHERE GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 4 PM AND 10 PM
FOR PORTIONS OF THE NORTHEAST CORNER OF NEW MEXICO. SPOTTER
ACTIVATION MAY BE REQUIRED AGAIN TUESDAY OVER PORTIONS OF THE
EASTERN PLAINS.

GUYER

In the hours before

Special weather statement, Jun 16, 12:53 PM MST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT MON JUN 16 2008

NMZ005-006-012-162030-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-
153 PM MDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING OVER WESTERN HARDING COUNTY...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF ROY.
MOVEMENT WAS NORTHEAST AT 19 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND SOLANO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHOEMAKE
Special weather statement, Jun 16, 1:25 PM MST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT MON JUN 16 2008

NMZ005>007-162100-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
225 PM MDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING OVER WESTERN HARDING COUNTY...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTH OF MILLS. MOVEMENT
WAS NORTH AT 21 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHOEMAKE
Special weather statement, Jun 16, 4:09 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT MON JUN 16 2008

NMZ005-162345-
NORTHEAST HIGHLANDS-
509 PM MDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR VALMORA. MOVEMENT WAS EAST
AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOEMAKER.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Jun 16, 4:12 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT MON JUN 16 2008

NMZ004-005-162345-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
512 PM MDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN COLFAX COUNTY...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES NORTHEAST OF
ELIZABETHTOWN. MOVEMENT WAS EAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN COLFAX
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHOEMAKE
Special weather statement, Jun 16, 6:04 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
704 PM MDT MON JUN 16 2008

NMZ019-020-170130-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
704 PM MDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN ROOSEVELT AND
EXTREME EASTERN CHAVES COUNTIES...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF ELIDA.
MOVEMENT WAS SOUTHEAST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOYD AND KENNA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHOEMAKE

The radar

The Cannon AFB radar (KFDX), 36 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
June 16, 6:14 PM MST
Where
Roosevelt County, 10 mi SE of Tolar
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
34.348, -103.806

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94573.